Mississippi, 2008

Flash Flood and Damaging Wind in Mississippi, July 9, 2008

July 9, 2008 · NWS MEG · 2 events in 2 counties and zones

Showers and thunderstorms developed out ahead of an approaching cold front during the afternoon hours of July 9th, 2008. Some of the thunderstorms became severe and produced damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms developed out ahead of an approaching cold front during the afternoon hours of July 9th, 2008. Some of the thunderstorms became severe and produced damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 9, 9:01 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 9, 9:01 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 AM CDT WED JUL 9 2008

.DISCUSSION...
A COLD FRONT CURRENTLY ACROSS CENTRAL MO AND SOUTHERN IL WILL
CONTINUE TO PUSH SOUTHWARD TODAY AND TONIGHT. SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS FRONT...ESPECIALLY
ACROSS NW ARKANSAS. EXPECT THIS CONVECTIVE ACTIVITY TO EITHER
MAINTAIN ITS CURRENT INTENSITY OR INCREASE DURING THE DAY WITH
PRECIPITABLE WATER VALUES IN EXCESS OF TWO INCHES AND A SERIES OF
H5 VORTICITY MAXIMUMS MOVING EASTWARD ALONG THE SURFACE FRONTAL
BOUNDARY. INCREASE POPS BY 10 PERCENT ACROSS THE NORTHERN TWO
THIRDS OF THE CWA BASED ON AVAILABLE 12 UTC MODEL GUIDANCE AND
CURRENT SATELLITE/RADAR TRENDS.

&&

.PREV DISCUSSION... /ISSUED 315 AM CDT WED JUL 9 2008/

DISCUSSION...

UPPER RIDGE WILL BREAK DOWN TODAY AND ALLOW A COLD FRONT TO MOVE
INTO THE MIDSOUTH. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
THIS EVENING ALONG THE FRONT...STRETCHING FROM THE ST LOUIS METRO
AREA INTO NORTHWEST ARKANSAS. THIS AREA OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO WORK ITS WAY EAST-SOUTHEAST THIS MORNING. EXPECT
THE AREA TO BEGIN DYING OVER THE NEXT COUPLE HOURS AS IT DOES.
HOWEVER BY MID-DAY EXPECT REDEVELOPMENT OVER ALONG AND AHEAD OF THE
FRONT. WILL BUMP UP POPS TO LIKELY ACROSS NORTHERN HALF AND WILL GO
WITH 50 POPS ELSEWHERE. SOME OF THE STORMS THIS AFTERNOON COULD BE
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HIGHS WILL BE
COOLER FOR MOST LOCATIONS WITH READINGS IN THE UPPER 80S TO MID 90S.

TONIGHT INTO THURSDAY...FRONT WILL BECOME STALLED ACROSS SOUTHERN
SECTIONS OF THE CWA. THIS WILL KEEP GOOD CHANCES FOR RAIN ACROSS
NORTH MISSISSIPPI WHILE DRIER AIR MOVES INTO NORTHWEST
TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHEAST ARKANSAS. LOWS WILL
RANGE FROM THE UPPER 60S TO THE MID 70S. HIGHS WILL BE NEAR 90
ACROSS NORTHERN SECTIONS WITH SLIGHTLY COOLER READINGS ACROSS NORTH
MISSISSIPPI WHERE MORE CLOUD COVER AND BETTER CHANCES FOR RAIN WILL
OCCUR.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...RIDGE WILL REBUILD SLIGHTLY
OVER THE AREA AS FRONT LIFTS BACK NORTH. EXPECT THE BEST CHANCE OF
DRY WEATHER WILL OCCUR DURING THIS TIME PERIOD HOWEVER THERE WILL
STILL BE CHANCES FOR DIURNAL CONVECTION ON FRIDAY. HIGHS WILL RETURN
INTO THE 90S WITH LOWS IN THE 70S BY FRIDAY NIGHT.

SATURDAY THROUGH MONDAY...RIDGE WILL BREAK DOWN AGAIN PUTTING THE
MIDSOUTH IN NORTHWEST FLOW. SEVERAL DISTURBANCES WILL SKIRT THE AREA
AND WILL BREAK CHANCES FOR SHOWERS AND THUNDERSTORMS. IN
ADDITION...A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY AND WILL
BRING BETTER CHANCES FOR RAIN.

COOLER AND DRIER AIR WILL FILTER INTO THE REGION MONDAY NIGHT AND
TUESDAY AS SFC HIGH PRESSURE BUILDS INTO THE MIDSOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  92  75  88  73 /  60  50  50  30
MKL  92  72  89  69 /  70  40  40  20
JBR  88  69  90  70 /  70  30  30  20
TUP  94  74  86  72 /  50  70  70  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KRM/RJO
Hazardous weather outlook, Jul 9, 2:31 AM CST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
331 AM CDT WED JUL 9 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
331 AM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE FRONT.
SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A REMNANT FRONT WILL AGAIN PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE MIDSOUTH ON THURSDAY. A FEW STORMS COULD BE
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Jul 9, 11:40 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 PM CDT WED JUL 9 2008

ARZ035-048-049-091845-
CROSS AR-LEE AR-ST. FRANCIS AR-
1240 PM CDT WED JUL 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHERN LEE COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 8 MILES SOUTHWEST OF FAIR OAKS TO 4
MILES WEST OF WHEATLEY AT 1240 PM CDT...MOVING EAST AT 23 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CROSS...LEE AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES
OF FORREST CITY...MADISON...MARIANNA...PALESTINE AND WYNNE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 145 PM CDT.
Special weather statement, Jul 9, 12:14 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
114 PM CDT WED JUL 9 2008

TNZ088-091900-
SHELBY TN-
114 PM CDT WED JUL 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM DOWNTOWN MEMPHIS TO 5 MILES WEST OF
SOUTHWEST MEMPHIS AT 114 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT...
GERMANTOWN AND MIDTOWN MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 PM CDT.
Special weather statement, Jul 9, 12:36 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT WED JUL 9 2008

MSZ002-013-091915-
MARSHALL MS-LAFAYETTE MS-
136 PM CDT WED JUL 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF HARMONTOWN AT 136 PM CDT...
MOVING EAST AT 16 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAFAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 PM
CDT.
Special weather statement, Jul 9, 12:37 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
137 PM CDT WED JUL 9 2008

MSZ022-091900-
CALHOUN MS-
137 PM CDT WED JUL 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER BANNER AT 137 PM CDT...MOVING EAST AT 4
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 PM CDT.
Special weather statement, Jul 9, 1:06 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
206 PM CDT WED JUL 9 2008

TNZ089-091945-
FAYETTE TN-
206 PM CDT WED JUL 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 18 MILES SOUTHWEST OF SOMERVILLE AT 206 PM
CDT...MOVING EAST AT 22 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 245 PM CDT.
Local storm report, Jul 9, 1:38 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     4 W HUGHES              34.95N 90.54W
07/09/2008                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TWO MOBILE HOMES DAMAGED AND ONE OVERTURNED ALONG HIGHWAY
            38 EAST AT COUNTY ROAD 753 WEST OF HUGHES. TREES AND
            POWERLINES DOWN COUNTYWIDE.

&&

JKT/CML

The radar

The Memphis radar (KNQA), 42 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, De Soto

When
July 9, 1:45 PM CST to 2:30 PM CST
Where
De Soto County, 0.35 mi WNW of Olive Branch to 1.22 mi W of Olive Branch
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.972, -89.826

Heavy rain produced flash flooding near Olive Branch. Water covered the intersection of Highway 305 and Goodman Road and was closed as a result.

Thunderstorm Wind, Tishomingo

When
July 9, 2:01 PM CST to 2:05 PM CST
Where
Tishomingo County, 6 mi NNW of Iuka to 3.08 mi S of Cross Roads
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.910, -88.210

Straight line winds knocked down a few trees, northwest of Iuka.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123535, 123536.